Texas, 2002

Hail in Texas, March 31, 2002

March 31, 2002 · NWS SHV · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 31, 3:00 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 31, 3:00 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 AM CST SUN MAR 31 2002

THIS MARKS THE THIRD EASTER WEEKEND IN THE LAST FOUR YEARS THAT WEVE
HAD A SIGNIFICANT TORNADO OUTBREAK ACROSS CWA. FORTUNATELY NO DEATHS
YESTERDAY...BUT 6 WERE INJURED IN ANGELINA COUNTY. OTHERS POSSIBLE
TORNADOES PENDING SURVEY. APPEARS WE WILL BE ABLE TO SQUEEZE A DESCENT
AFTERNOON OUT ACROSS MOST AREAS TODAY.

LINE OF INTENSE THUNDERSTORMS ACROSS E TX/NW LA WELL BEHIND THE SFC
COLD FRONT APPEARS TO BE GENERATED ALONG A N-S ORIENTED 850MB TROUGH
AXIS. AXIS SHOWS UP WELL COMPARING SHV-88D VWP WITH PALESTINE WIND
PROFILER. LIKEWISE...FTW-88D AND IR IMAGERY SUPPORTING UPPER LOW
POSITION BETWEEN DFW AND TYR...MOVING ESE. AXIS OF MOSTLY LIGHT RAIN/
SHOWERS CONTINUES HOWEVER ALONG RED RIVER OF N TX/S OK.  AS THE UPPER
LOW SHIFTS EAST TODAY...GREATEST PRECIP THREAT SHOULD STAY ALONG THE
NORTHERN PERIPHERY OF THE LOW AND ALONG 850MB TROUGH. CHANCE POPS
WARRANTED ACROSS MOST AREAS TODAY AND WILL WORD POPS AS MAINLY THIS
MORNING. DEPENDING ON EXTENT OF STORMS ALONG THE LOW LEVEL TROUGH
AXIS COME PRESS TIME...PLAN ON ONLY GOING SLIGHT CHANCE ACROSS DEEP
EAST TEXAS THIS MORNING.

MODELS TRY TO BREAK CLOUDS OUT ACROSS AT LEAST E TX BY AFTERNOON WILL
PLAY THE PESSIMIST AND NOT BUY INTO THIS SCENARIO. WILL KEEP ALL AREAS
MOSTLY CLOUDY TODAY AND WILL GO WITH THE COOLER AVN TEMPS GIVING THE
CLOUD COVER AND NORTHEAST SFC WINDS TODAY. CLOUDS SHOULD BREAK THIS
EVENING WITH RIDGE AXIS MOVING ACROSS THE REGION OVERNIGHT. WINDS
QUICKLY BECOME SE ACROSS THE ENTIRE REGION ON MONDAY WITH LOW LEVEL
RETURN FLOW COMING BACK AS EARLY AS MON NIGHT/TUE MORNING ACROSS
E TX...(YOU HAVE TO LOVE THIS TIME OF THE YEAR). GOOD WARM UP
EXPECTED ON MONDAY WITH INCREASING SOUTHERLY FLOW...MOS TEMPS ALL
HIT ON THIS SCENARIO AS WELL.

NEW AVN/MRF PROGS MORE AGGRESSIVE WITH MOISTURE ADVECTION AHEAD OF
VORTICITY MAX EXITING GREAT BASIN AND INTO TX LATE TUESDAY NIGHT
THROUGH THURSDAY. WILL THEREFORE ADD PRECIP CHANCES TO AREA WED/
THU TIME FRAME. PRELIMINARY NUMBERS TO FOLLOW...13.

SHV 66/45/74/51 3000
MLU 64/43/72/47 5000
TXK 64/44/72/53 4000
TYR 66/46/75/56 2000
LFK 69/47/77/56 2000

.SHV...NONE.

In the hours before

Local storm report, Mar 30, 10:30 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 PM CDT SAT MAR 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0600 PM    DOUGLASS                  TX   1 INCH HAIL
03/30/02   NACOGDOCHES                    QUARTER SIZED HAIL
                                          REPORTED ALONG HIGHWAY 21
                                          REPORT FROM SPOTTERS

0611 PM    CUSHING                   TX   1 INCH HAIL
03/30/02   NACOGDOCHES                    REPORTED FROM SPOTTERS

0725 PM    2 N NACOGDOCHES           TX   1 INCH HAIL
03/30/02   NACOGDOCHES                    FELL AT THE JUNCTION OF HWY 59
                                          AND 259 NEAR REDFIELD
                                          REPORT FROM SPOTTERS

0750 PM    HUNTINGTON                TX   WIND DAMAGE
03/30/02   ANGELINA                       ***SEVERAL INJURIES REPORTED***
                                          TREE ON HOUSE ALONG HWY 1669 WEST
                                          OF HUNTINGTON NUMEROUS TREES ALSO
                                          DOWN OVER ROADS IN THE VICINITY

0805 PM    ETOILE                    TX   WIND DAMAGE
03/30/02   NACOGDOCHES                    HOUSES IN THE ETOILE COMMUNITY
                                          ARE HEAVILY DAMAGED RESIDENTS
                                          TRAPPED IN THEIR HOMES
                                          REPORT FROM LAW ENFORCEMENT

15
Local storm report, Mar 31, 12:15 AM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 AM CST SUN MAR 31 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0625 PM    BECKVILLE                 TX   WIND DAMAGE
03/30/02   PANOLA                         TREES DOWN ACROSS COUNTY
                                          RD 257. REPORTED BY
                                          LAW ENFORCEMENT.

0700 PM    DIBOLL                    TX   1 INCH HAIL
03/30/02   ANGELINA                       HAIL THE SIZE OF QUARTERS.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0702 PM    LUFKIN                    TX   .75 INCH HAIL
03/30/02   ANGELINA                       DIME SIZE HAIL AT THE
                                          AIRPORT.  REPORTED BY LAW
                                          ENFORCEMENT.

0722 PM    2 S LUFKIN                TX   .75 INCH HAIL
03/30/02   ANGELINA                       DIME SIZE HAIL ON HWY 59.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0735 PM    HUNTINGTON                TX   1.75 INCH HAIL
03/30/02   ANGELINA                       GOLFBALL SIZE HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0755 PM    KICKAPOO                  LA   .88 INCH HAIL
03/30/02   DE SOTO                        NICKEL SIZE HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0812 PM    SAN AUGUSTINE             TX   WIND DAMAGE
03/30/02   SAN AUGUSTINE                  TREES DOWN ALONG HWY 103.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0835 PM    SPRINGHILL                LA   .75 INCH HAIL
03/30/02   WEBSTER                        DIME SIZE HAIL.  REPORTED
                                          BY LAW ENFORCEMENT.

22
Local storm report, Mar 31, 12:48 AM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1248 AM CST SUN MAR 31 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1230 AM    10 SW HENDERSON           TX   1.25 INCH HAIL
03/31/02   RUSK                           HAIL THE SIZE OF HALF
                                          DOLLARS. FROM
LAW                                       ENFORCEMENT.

NNNN
Special weather statement, Mar 31, 3:22 AM CST, 58 minutes before
LAZ020>022-310940-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
322 AM CST SUN MAR 31 2002

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED...

SEVERE THUNDERSTORM WATCH NUMBER 63...WHICH WAS IN EFFECT UNTIL
5 AM FOR PORTIONS OF NORTH CENTRAL LOUISIANA HAS BEEN CANCELED.

STRONG TO SEVERE THUNDERSTORMS HAVE MOVED EAST OF THE AREA.
HOWEVER SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING.
Local storm report, Mar 31, 3:55 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
355 AM CST SUN MAR 31 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0105 AM    5 SE HENDERSON            TX   .75 INCH HAIL
03/31/02   RUSK                           REPORTED BY SHERIFFS
                                          OFFICE ON FM 2867.

0341 AM    2 S LUFKIN                TX   .75 INCH HAIL
03/31/02   ANGELINA                       REPORTED BY SHERIFFS
                                          OFFICE ON HWY 69.

NNNN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, San Augustine

When
March 31, 4:20 AM CST
Where
San Augustine County, 1 mi S of Macune
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.400, -94.167

Along County Road 705.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5281278.